Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 118, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 26, 2021, 6:43 PM CDT for 5 counties in Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2021, 6:43 PM CDT (23:43 UTC)
- Expired
- May 26, 2021, 7:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Carson County, TX, Gray County, TX, Hutchinson County, TX, Potter County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:49 PM CDT | HAIL 2.5 | 4 Sw Panhandle, TX | PICTURE RECEIVED VIA TWITTER. |
| May 26, 6:53 PM CDT | HAIL 2.5 | Panhandle, TX | PICTURE RECEIVED VIA TWITTER. |
| May 26, 7:39 PM CDT | HAIL 2.5 | 5 N Panhandle, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
141
WUUS54 KAMA 262343
SVRAMA
TXC065-179-233-375-393-270045-
/O.NEW.KAMA.SV.W.0118.210526T2343Z-210527T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
643 PM CDT Wed May 26 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Carson County in the Panhandle of Texas...
Southeastern Hutchinson County in the Panhandle of Texas...
Northwestern Gray County in the Panhandle of Texas...
East central Potter County in the Panhandle of Texas...
Southwestern Roberts County in the Panhandle of Texas...
* Until 745 PM CDT.
* At 642 PM CDT, two severe thunderstorms, the first 12 miles north
of Washburn and the second 3 miles northeast of Panhandle,
were moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Pampa, Borger, Panhandle, White Deer, Skellytown, Kingsmill and
Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3572 10149 3571 10075 3526 10115 3529 10176
TIME...MOT...LOC 2342Z 224DEG 19KT 3536 10160 3538 10132
HAIL...1.50IN
WIND...60MPH
$$
Ferguson2 follow-up statements
003
WWUS54 KAMA 262350
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
650 PM CDT Wed May 26 2021
TXC065-179-233-375-393-270045-
/O.CON.KAMA.SV.W.0118.000000T0000Z-210527T0045Z/
Carson TX-Hutchinson TX-Gray TX-Potter TX-Roberts TX-
650 PM CDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CARSON...SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY...EAST
CENTRAL POTTER AND SOUTHWESTERN ROBERTS COUNTIES...
At 649 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of Washburn to Panhandle, moving
northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public. At 640 PM CDT, two inch diameter hail was reported
on the north side of Panhandle.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Pampa, Borger, Panhandle, White Deer, Skellytown, Kingsmill and
Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.
LAT...LON 3572 10149 3571 10075 3526 10115 3529 10176
TIME...MOT...LOC 2349Z 221DEG 22KT 3535 10163 3535 10137
HAIL...2.00IN
WIND...60MPH
$$
Ferguson949
WWUS54 KAMA 270009 RRA
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
709 PM CDT Wed May 26 2021
TXC065-179-233-375-393-270045-
/O.CON.KAMA.SV.W.0118.000000T0000Z-210527T0045Z/
Carson TX-Hutchinson TX-Gray TX-Potter TX-Roberts TX-
709 PM CDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CARSON...SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY...EAST
CENTRAL POTTER AND SOUTHWESTERN ROBERTS COUNTIES...
At 708 PM CDT, two severe thunderstorms, the first 10 miles
northwest of Panhandle and the second 7 miles west of White Deer,
were moving northeast at 20 mph.
These are very dangerous storms.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Pampa, Borger, Panhandle, White Deer, Skellytown, Kingsmill and
Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.
LAT...LON 3572 10149 3571 10075 3526 10115 3529 10176
TIME...MOT...LOC 0008Z 221DEG 18KT 3543 10154 3545 10131
HAIL...2.75IN
WIND...60MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:40 PM CDT, 3 minutes earlier.
Area forecast discussion, May 26, 6:40 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 640 PM CDT Wed May 26 2021 .AVIATION... VFR conditions are expected for all TAF sites. Only exception would be TS that move over TAF sites with erratic winds. Reports of moderate to severe turbulence from PIREP at 2325Z at KAMA. VCTS conditions at KAMA will exist through around 04-06Z before storms exit the region. Some WS will exist through 09Z before dissipating. VFR will continue past 06Z for all TAF sites with sct mid level clouds. Winds will generally be out of the south and southwest at 5-15 kts. Meccariello && .PREV DISCUSSION... /Issued 237 PM CDT Wed May 26 2021/ SHORT TERM...Today through Tomorrow Morning... Satellite today has had an array of complications for us to figure out what's going to happen with today's severe weather chances. This morning we had low clouds which may have slowed our ability to break the cap. Currently there are high clouds streaming into the area from NM which may limit our ability to reach convective temps. Obs show the dryline is starting to bulge into the Panhandles over Bootleg to Adrian. Short range models prog the dryline to further protrude and push to a line from just west of Hereford to Sunray to Goodwell to Elkhart. Storms are expected to fire off of the dryline, which seems reasonable as we will have some uplift from a shortwave crossing the area around mid-afternoon to help with any hindrances from the low clouds earlier or current high clouds. We will be doing a 19Z special sounding to see just how strong the cap is at AMA and how likely we are to break it. The low clouds were stronger and held on longer in the southeast TX Panhandle, so there may be stronger capping in that area. Obs also show some low level convergence from the southwest flow behind the dryline and the southeasterly flow across the rest of the Panhandles. This may help to enhance the potential for a cu field to develop around Umbarger to Boys Ranch, which is also where the NamNest wants to develop the first storms of the day. If the NamNest is the best model of the day, it suggests we should see a slight cap still at 2 PM and that it should erode by 4 PM. CAMS are in some agreement that the southern TX Panhandle will see storms fire up today, but not all agree with the possibility of storms splitting up and some going towards the OK Panhandle. With the low clouds not in place up in the northeast this morning and the high clouds just now coming across that area, there is some likelihood that the cap there may be able to break and see storms cross that portion of the area. Thus have included pops to account for those models indicating storms going that direction. CAMs have great instability for today with MLCAPE of 1500 J/kg and MUCAPE of 4000 or more J/kg. DCAPE is forecast to be around 1500 J/kg. Storm motion will again be fairly slow today with 15-20 mph. LCLs have lowered today to be around 1000m and 0-1km SRH is around 75-100 m2/s2. So today with all these parameters, we will likely see hail of ping pong size with some stronger storms able to reach upwards of 3 inch hail. Winds may become 70-80 mph with collapsing storms or good downbursts. Tornadoes will be possible today, especially around boundaries where shear can increase. After the storms dive to the east and exit the area, there will be another shot at a round 2 as storms come in from the north overnight in the early morning hours. Models are projecting those storms to enter the OK Panhandle around 4 or 5 AM and dive southeast. These storms will be ahead of the cold front that is expected to come into the Panhandles starting around 8 AM. The cold front looks to sag into the area through midday. Beat LONG TERM...Tomorrow Afternoon through Tuesday... Active weather pattern continues for the Panhandles. Not everyone will get a chance of showers and storms everyday, but throughout the forecast period, there will be many chances for precipitation. Starting tomorrow afternoon, strong to severe thunderstorms are once again possible for a good portion of the combined Panhandles. The main focal point for thunderstorm development would be in a corridor ahead of equatorward moving cold front across the Texas Panhandle by tomorrow afternoon. In-conjunction to the cold front, the dryline, which we have been watching for several days now will also contribute to the potential thunderstorms development. Setup overall tomorrow is a bit tricky. If the front moves faster to the south, or capped environment remains, or in some model runs, outflow from storms further east that develops shifts unstable air further south, the Panhandles could miss out on any thunderstorm chances altogether. Some of the latest 26/12Z global and numerical data try to paint this solution. The more aggressive CAMs/ECMWF allow daytime heating to generate enough SBCAPE to break the cap and form robust supercells and/or multicell clusters to form in environment ahead of two aforementioned sfc boundaries. Very large hail and damaging winds will be the main threat with MUCAPE values around 3000 J/kg and sfc-6 km shear around 40 kts. Could not even rule out a tornado just ahead of the cold front where the best directional shear would be located. Best chance for this kind of set up will be in the south central and southeastern TX Panhandle. But again, this could happen if surface based initiation can occur. There is still a chance the main cold front moves too quickly or the environment is too capped to see any severe storms. Will have to watch observation trends closely. What does seem to be consistent in the latest data is the MLCAPE values of 1000-2000 J/kg lingering through tomorrow night. Although capped at the surface by tomorrow night, perturbations moving ENE into the Panhandles in the wake of the cold front could generate a second round of thunderstorms with large hail the main threat. H850-700 theta-e advection will be prevalent, even after the front passes due to the perturbations tapping into some southerly flow. This will help keep mid levels unstable for overnight convection. Watching observational trends closely. High temperatures will peak ahead of the front with all of the Panhandles ranging from the lower to upper 80s. Residual chances for showers and thunderstorms continue through the remainder of the forecast period. Perhaps some areas will get a brief break from the precipitation during the day on Saturday as the main dryline has not materialized after the latest round of convection. Saturday night through Tuesday, several chances of precipitation return to the Panhandles as latest 26/12Z global model data tries to cut off a low over the SW CONUS and reinforce its position with a Rex Block on the California coastline. This may result in daily diurnal convection chances with southeasterly surface flow returning and interacting with dryline in eastern New Mexico. However, latest numerical data shows a more subtle moisture source. Going throughout the long term forecast period, thunderstorm chances are expected, but with each passing day, as cooler temperatures are in store over the weekend into next week, severe thunderstorms chances lower slightly each day. Temperatures will stay below average Friday through the remainder of May. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/29
Hazardous weather outlook, May 26, 2:35 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 235 PM CDT Wed May 26 2021 OKZ001>003-TXZ001>020-317-270745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 235 PM CDT Wed May 26 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across much of the Panhandles this afternoon and tonight. Some of the storms may become severe with large hail and damaging winds the main threats. A tornado is also possible. Heavy rain could cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across parts of the Panhandles through Tuesday. Some of the storms may become severe with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 26, 6:13 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
613 PM CDT Wed May 26 2021
TXZ007-008-262345-
Hutchinson TX-Moore TX-
613 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON AND
SOUTHEASTERN MOORE COUNTIES UNTIL 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fritch, or 10 miles west of Borger, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.
LAT...LON 3565 10170 3592 10159 3581 10122 3562 10152
3562 10164
TIME...MOT...LOC 2313Z 220DEG 35KT 3566 10159
WardLocal storm report, May 26, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 3 WSW PANHANDLE 35.32N 101.43W
05/26/2021 M1.00 INCH CARSON TX STORM CHASER
&&
BIEDALocal storm report, May 26, 6:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 7 N GRUVER 36.36N 101.43W
05/26/2021 HANSFORD TX STORM CHASER
START TIME OF TORNADO IS 5:56 PM CDT,
CONTINUING TO RECEIVE REPORTS OF A TORNADO
AS OF 6:14 PM CDT.
&&
BIEDALocal storm report, May 26, 6:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL PANHANDLE 35.34N 101.39W
05/26/2021 M1.50 INCH CARSON TX TRAINED SPOTTER
&&
BIEDALocal storm report, May 26, 6:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 8 NNE GRUVER 36.36N 101.36W
05/26/2021 M2.00 INCH HANSFORD TX STORM CHASER
REPORT RECEIVED VIA SPOTTER NETWORK.
&&
BIEDALocal storm report, May 26, 6:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL BRYANS CORNER 36.62N 100.82W
05/26/2021 M0.88 INCH BEAVER OK EMERGENCY MNGR
ACCUMULATING HAIL OCCURRING.
&&
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:28 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 62 min |
| May 25, 7:45 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| May 25, 7:52 PM CDT | Special Weather Statement | AMA | Lipscomb, Ochiltree | 53 min |
| May 25, 7:55 PM CDT | Special Weather Statement | AMA | Randall | 35 min |
| May 25, 8:19 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree | 56 min |
| May 25, 8:21 PM CDT | Special Weather Statement | AMA | Moore | 54 min |
| May 25, 8:26 PM CDT | Special Weather Statement | AMA | Randall | 34 min |
| May 25, 8:51 PM CDT | Special Weather Statement | AMA | Ochiltree | 24 min |
| May 25, 9:07 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 53 min |
| May 25, 9:16 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 35 min |
| May 25, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 36 min |
| May 25, 9:54 PM CDT | Special Weather Statement | AMA | Roberts | 66 min |
| May 25, 10:48 PM CDT | Special Weather Statement | AMA | Roberts | 27 min |
| May 25, 11:49 PM CDT | Special Weather Statement | AMA | Donley | 26 min |
| May 25, 11:58 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 36 min |
| May 26, 12:01 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 59 min |
| May 26, 4:28 PM CDT | Special Weather Statement | AMA | Sherman | 32 min |
| May 26, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 64 min |
| May 26, 4:45 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 60 min |
| May 26, 4:49 PM CDT | Special Weather Statement | AMA | Randall | 26 min |
| May 26, 5:38 PM CDT | Tornado Warning | AMA | Hansford | 52 min |
| May 26, 5:43 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Potter | 62 min |
| May 26, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 49 min |
| May 26, 6:13 PM CDT | Special Weather Statement | AMA | Hutchinson | 32 min |
| May 26, 6:24 PM CDT | Tornado Warning | AMA | Hansford | 51 min |
| May 26, 6:35 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 70 min |
| May 26, 6:37 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 53 min |
| May 26, 6:47 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.